Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 119, NWS Tallahassee, FL

October 24, 1997Gadsden County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 24, 1997, 2:13 PM EDT for Gadsden County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 1997, 2:13 PM EDT (18:13 UTC)
Expired
Oct 24, 1997, 3:00 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gadsden County, FL

The radar

The Tallahassee radar (KTLH), 34 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:40 PM EDTTornado F1Midway, FLFour F1 tornado touchdowns. Numerous 12-24" diameter trees uprooted on Gadsden County Road 159. Considerable debris on Florida Highway 27 five miles NE of Midway. Power outages in Midway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:15 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 241810 RRA
SVRTLH
FLC039-241900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 PM EDT FRI OCT 24 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...GADSDEN COUNTY
 
AT 211 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
QUINCY                    BY 226 PM EDT
HAVANA                    BY 243 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:21 AM EDT, 10 hours 52 minutes earlier.

Area forecast discussion, Oct 24, 3:21 AM EDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EDT FRI OCT 24 1997

WRM FRNT MOVES NWD INTO FA TDA AND S LLVL FLO WL INCRS GULF MSTR
FLUX. AS THIS OCCURS... S/WV MOVES ALG NRN GLF COAST AND SWINGS
THRU FA DURING THE AFTERNOON ACCOMPANIED BY PERHAPS THE MOST
SIGNIFICANT SQUALL LINE EVENT YET THIS SEASON OVER FORECAST AREA.
CONSIDERABLE UPR SUPPORT WITH 110KT 250 MB JET SHUD ENHANCE OMEGAS
WITH BEST LIFT MOVG ACRS SE AL/SW GAr ABT 18Z.

ATTM SQL BAND STARTING TO DVLP OVER WRN FL PNHNDL WITH MORE SIG
SQL LN DVLPG ACRS S LA. LIKELY POPS WARRANTED IN ZFP FOR TDA WITH
MAX TEMPS LIMITED TO UPR 70S WITH CLD CVR.

#4

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:12 AM EDTSevere Thunderstorm WarningTAEWalton33 min
Oct 24, 11:19 AM EDTSevere Thunderstorm WarningTAEBay46 min
Oct 24, 12:18 PM EDTTornado WarningTAEBay32 min
Oct 24, 12:36 PM EDTTornado WarningTAECalhoun64 min
Oct 24, 2:38 PM EDTTornado WarningTAEGadsden, Leon47 min
Oct 24, 3:13 PM EDTTornado WarningTAELeon, Wakulla47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.